Anti- Seizure Meds Are Crucial, But Can Trigger Severe Reactions

Brain Health
Adobe Stock

Key Takeaways

  • A few simple steps can keep people prescribed anti-seizure drugs from suffering potentially serious side effects

  • As many as 16% of patients develop a rash from taking the drugs

  • In about 5% of those cases, the rashes are linked to a life-threatening condition that will require hospitalization

MONDAY, June 24, 2024 (HealthDay News) -- Specific steps can be taken to reduce the risk of potentially fatal reactions to anti-seizure medications, researchers report in a new review.

Performing blood tests, asking patients about risk factors and modifying dosages all can reduce reaction risk for drugs that millions of Americans take for epilepsy and other conditions, researchers said.

However, rashes and skin reactions in newly medicated patients still require prompt medical attention, results show.

Rashes are common with anti-seizure meds, occurring in 2% to 16% of patients, depending on the drug, researchers said in background notes.

Roughly 5% of these rashes indicate a life-threatening condition, researchers added.

The FDA recently issued a warning about serious reactions to two anti-seizure drugs, levetiracetam and clobazam, the researchers noted.

“Dangerous reactions are rare, but patients and caregivers should understand the risk and how to respond if side effects occur,” said lead researcher Dr. Ram Mani, chief of the adult epilepsy division at Rutgers Robert Wood Johnson Medical School in New Jersey.

For the new report, published recently in the journal Current Treatment Options in Neurology, researchers analyzed and combined published data on individual anti-seizure drugs, distinguishing the different rashes and their triggers.

Genetics can increase a person’s risk of a severe rash, as can interactions between the anti-seizure meds and other drugs, researchers found.

Users also are at higher risk if they use aromatic anti-seizure drugs like phenobarbital or carbamazepine, or if doctors rapidly escalate the dosage of their med.

A common rash typically affects the torso or limbs with a flat rash or hive-like bumps that occur within two weeks of treatment, researchers said. This rash typically disappears without treatment a few weeks after patients stop taking the drug.

But while rare, severe skin conditions also can occur. Stevens-Johnson syndrome and toxic epidermal necrolysis can cause fever, eye pain and detached skin, and it often requires hospitalization.

“Patients should seek medical treatment if rashes develop rather than waiting for them to disappear,” said researcher Dr. Cindy Wassef, an assistant professor of dermatology at Robert Wood Johnson Medical School. “If symptoms are mild, they can contact their neurologist or primary care physician, but serious symptoms like a high fever, skin pain, or blisters warrant a trip to the emergency room or a 911 call.”

Several thousand patients suffer severe reactions to anti-seizure meds each year, Mani estimated. Those numbers could improve if neurologists take the time to suss out high-risk patients and put them on low-risk drugs.

“I gave a talk on this topic at the American Epilepsy Society Conference last year, and I asked the more than 200 doctors in the room how frequently they perform the recommended HLA screening tests on indicated patients, and only a handful raised their hands,” Mani said in a Rutgers news release. “So, there’s definitely room for improvement to increase patient safety.”

More information

The Cleveland Clinic has more on Stevens-Johnson syndrome.

SOURCE: Rutgers University, news release, June 20, 2024

What This Means For You

Patients prescribed anti-seizure medications should ask their doctor if they’ve been tested to see if they’re at risk for adverse reactions to the drugs.

Related Stories

No stories found.
logo
www.healthday.com